Alert archive / California / Winter Storm Warnings in 2010
Winter Storm Warning 7, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Apr 10, 2010, 2:56 PM PDT for Mono County, California. It took effect at Apr 11, 2010, 5:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2010, 2:56 PM PDT (21:56 UTC)
- In effect from
- Apr 11, 2010, 5:00 PM PDT
- Expired
- Apr 12, 2010, 2:34 AM PDT
- In force
- 10 hr
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2062 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Apr 10, 1:45 AM PDT, 13 hours 11 minutes earlier.
Area forecast discussion, Apr 10, 1:45 AM PDT, 13 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
145 AM PDT SAT APR 10 2010
.SHORT TERM...
UPPER LOW WILL CONTINUE TO DEVELOP AND DEEPEN OVER THE EAST
PACIFIC AS JET ENERGY AND COLD AIR SURGE SOUTHWARD FROM THE GULF
OF ALASKA. MEAN 500MB HEIGHT ANOMALIES ON THE ORDER OF 4 SDEV AT
PEAK OF DEEPENING EARLY SUN SUGGEST A FAIRLY STRONG SYSTEM FOR THIS
TIME OF YEAR ALTHOUGH IT DOES WEAKEN CONSIDERABLY AS IT EJECTS SUN
NIGHT INTO MON IN RESPONSE TO UPSTREAM S/W ENERGY. THERE CONTINUES
TO BE SOME SPREAD ESPECIALLY IN THE SOUTHWEST SECTOR OF UPPER LOW
SUGGESTING UNCERTAINTY IN BOTH TIMING AND TRACK AND ULTIMATELY
DETAILS IN BEST FORCING/SMALLER SCALE FEATURES. OVERALL CONFIDENCE
IN A GENERAL COLDER AND UNSETTLED PERIOD FOR EARLY NEXT WEEK IS VERY
HIGH. HOWEVER AMOUNTS AND LOCATION OF HEAVIEST SNOWFALL IS STILL IN
PLAY AND CONFIDENCE REMAINS MODERATE.
WEAK SHORTWAVE WILL BRUSH AREA TODAY AND BRING A FEW SHOWERS MAINLY
TO THE NORTHERN SIERRA AND AREAS NORTH OF I-80. THE MAIN ISSUE TODAY
WILL BE WIND AS MIXING BRINGS DOWN INCREASING MOMENTUM ALOFT AND
SURFACE GRADIENT TIGHTENS IN RESPONSE TO DEVELOPING SURFACE LOW OVER
NORTH CENTRAL NEVADA. THERE WILL BE A PERIOD OF WIND GUSTS
APPROACHING 35-40 MPH AND LAKE WIND ADVISORIES ISSUED FRI WILL
REMAIN IN PLACE.
MODELS HAVE DELAYED THE ONSET OF PRECIPITATION SUN AS THEY CONTINUE
TO DEPICT A SLIGHTLY SLOWER APPROACH AND INITIALLY A MORE
NORTH-SOUTH ORIENTATION OF PRECIPITATION BAND ALONG COASTAL RANGE.
FLOW WILL CONTINUE TO STRENGTHEN AND BACK MORE TO THE SOUTH ON
SUNDAY WHICH IS GENERALLY NOT FAVORABLE FOR SPILLOVER. SO POPS WERE
LOWERED ESPECIALLY OVER MONO COUNTY AND WESTERN NV. WINDS WILL
INCREASE ALL AREAS SUNDAY AND APPROACH ADVISORY LEVELS...ESPECIALLY
ALONG THE SIERRA FRONT...LAKE TAHOE BASIN AND AREAS SOUTH OF HIGHWAY
50 AS SURFACE LOW DEVELOPS ONCE AGAIN OVER NORTHERN NEVADA IN
RESPONSE TO INCOMING UPPER JET AND MILD TEMPERATURES OVER THE BASIN
AND RANGE. BUMPED WINDS UP BETWEEN 18Z-03Z SUN/MON. DESPITE THE
SLIGHTLY SLOWER TIMING OF SYSTEM...UPSTREAM KICKER SHOULD PUSH IT
INLAND SUN NIGHT INTO MON. THE GFS IS QUICK WITH INITIAL SHOT OF
PRECIPITATION AND ABRUPTLY CUTS MOISTURE AS BAND WORKS SOUTHWARD
FROM TAHOE INTO MONO COUNTY. THE ECMWF MAINTAINS A MORE SOUTHERLY
AND CONSOLIDATED JET CORE/PWAT BAND WHICH PRODUCES A FAIR AMOUNT OF
QPF FOR MONO COUNTY. SO THERE IS SOME ROOM FOR WATCH TO BE EXTENDED
A BIT FURTHER NORTH TO INCLUDE ALPINE COUNTY ALTHOUGH CONFIDENCE IN
MODEL DETAILS IS TOO LOW AT THIS TIME.
ATMOSPHERE REMAINS VERY CONVECTIVE UNDER TROUGH MON-MON EVENING AS
IT MOVES ACROSS THE AREA. THE GFS PRODUCES RATHER SIGNIFICANT AMOUNT
OF QPF IN THE NORTHERN SIERRA INTO WESTERN LASSEN COUNTY. LOWER SNOW
LEVELS AND CONVECTIVE NATURE OF SNOW COULD RESULT IN SOME TRAVEL
IMPACTS MON-MON NGT AND WILL NEED TO BE WATCHED. THERE COULD EVEN BE
SOME LIGHT SNOW ACCUMULATIONS IN THE FOOTHILLS AROUND RENO AND
CARSON CITY WITH A MIX OF RAIN AND SNOW ON THE VALLEY FLOORS. ONE
MORE DAY OF TEMPERATURES ABOVE NORMAL AND THEN READINGS WILL FALL TO
5-10 DEGREES BELOW NORMAL FOR EARLY NEXT WEEK BEFORE NEW LOW TAKES
SHAPE FURTHER OFFSHORE AND ALLOWS FOR RISING HEIGHTS AND MILDER
TEMPERATURES TO EVENTUALLY RETURN JUST BEYOND THIS PERIOD. HOHMANN
.LONG TERM...TUESDAY THROUGH FRIDAY...
MODELS IN DISARRAY WITH EVOLUTION OF TROUGH IN THE EASTERN PACIFIC
FOR MID WEEK. HOWEVER THE MODELS DO AGREE THE TROUGH WILL REMAIN
OFFSHORE...WITH WARM AND DRY CONDITIONS MOST OF THE PERIOD.
FORECAST CONFIDENCE HAS IMPROVED SINCE YESTERDAY AS 00Z SOLUTIONS
HAVE A SIMILAR PATTERN TO 24 HOURS AGO.
TEMPERATURES AND RAIN/SNOW CHANCES FOR TUESDAY DEPEND HOW QUICKLY
THE REMNANTS FROM THE SUNDAY NIGHT/MONDAY SYSTEM MOVE EAST OF THE
AREA. ECMWF IS SLOWER THAN THE GFS...WITH A WAVE ON THE BACK SIDE
OF THE SYSTEM THUS HIGHS MAY BE SLOW TO WARM. DID LEAVE LOW POPS
ACROSS THE NORTH TO ACCOUNT FOR THE ECMWF...DESPITE ITS DRY
AND SUBSIDENT NORTH FLOW. CONTINUED THE TREND OF LOWERING RAIN/SNOW
CHANCES AND INCREASED HIGHS FOR WEDNESDAY...AS MODELS AGREE RIDGE TO
BUILD OVER THE GREAT BASIN.
FOR THURSDAY AND FRIDAY ENERGY EJECTS FROM THE PACIFIC TROUGH INTO
THE CALIFORNIA COAST. THE WAVES COULD BRING A CHANCE OF SHOWERS TO
THE SIERRA AND POTENTIAL FOR BREEZY CONDITIONS. TEMPERATURES SHOULD
REMAIN WARM DUE TO THE DEEP SOUTHERLY FLOW AHEAD OF THE TROUGH. BRONG
&&
.AVIATION...
VFR CONDITIONS AS HIGH PRESSURE MOVES WAST OF THE AREA AND PACIFIC
LOW NEARS THE NORTHERN CALIFORNIA COAST. SOUTH WINDS COULD GUST AS
HIGH AS 30-35 KTS AT THE TERMINALS AFTER 20Z TODAY. FOR TONIGHT
30-35KT WIND GUSTS LIKELY AT KTVL AND KTRK...AS RIDGE TOP WINDS
INCREASE TO 40-70 KTS. WINDS AT KRNO TONIGHT SHOULD DECREASE
HOWEVER 15-20KT WINDS JUST OFF THE SURFACE WILL CONTINUE ALL NIGHT.
HIGH CONFIDENCE IN STRONGER SOUTH WINDS SUNDAY AS THE JET MOVES OVER
THE SIERRA...AND SURFACE GRADIENTS INCREASE. GUSTS 40-45 KTS
POSSIBLE AT ALL TERMINALS...WITH RIDGE GUSTS EXCEEDING 70KTS. WITH
THE SOUTHERLY FLOW MOUNTAIN WAVE ALONG THE ENTIRE LENGTH OF THE
SIERRA IS UNLIKELY...WITH OVERALL DOWNSLOPE EVENT UNLIKELY
HOWEVER SMALLER WEST-EAST ORIENTED WAVES COULD DEVELOP...OVER
SOUTH LAKE TAHOE AND MINDEN AREA WITH HIGHER GUSTS POSSIBLE.
SNOW TO MOVE INTO THE SIERRA LATE SUNDAY/SUNDAY NIGHT WITH IFR/LIFR
CONDITIONS POSSIBLE. BRONG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 7 PM PDT THIS
EVENING FOR PYRAMID LAKE IN NVZ004.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM PDT THIS
EVENING FOR LAKE TAHOE IN NVZ002.
CA...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING
CAZ073.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM PDT THIS
EVENING FOR LAKE TAHOE IN CAZ072.
&&
HTTP://WEATHER.GOV/RENOHazardous weather outlook, Apr 10, 6:09 AM PDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 609 AM PDT SAT APR 10 2010 CAZ070>073-NVZ001>005-110115- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY- MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- NORTHERN WASHOE COUNTY- 609 AM PDT SAT APR 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA... NORTHEAST CALIFORNIA AND WESTERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH IS NOW IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR MONO COUNTY CALIFORNIA. A WINTER STORM IS FORECAST TO MOVE INTO THE CENTRAL SIERRA BY LATE SUNDAY. A COLD FRONT ASSOCIATED WITH THIS SYSTEM SHOULD THEN MOVE THROUGH THE SIERRA AND INTO WESTERN NEVADA ON MONDAY. A FOOT OR MORE OF SNOW IS POSSIBLE IN THE HIGHER ELEVATIONS OF MONO COUNTY BY MID-DAY ON MONDAY. STRONG WINDS AHEAD OF THE COLD FRONT WILL AFFECT THE REGION WITH WIND GUSTS TO 55 MPH POSSIBLE. PLEASE REFER TO WWUS45 KREV RNOWSWREV FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN RENO. KEEP AN EYE ON OUR WEB SITE FOR ADDITIONAL STATEMENTS AS THIS STORM GETS CLOSER. O'HARA HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:52 PM PDT | Blowing Dust Advisory | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 29 hr |
| Apr 10, 2:52 PM PDT | Lake Wind Advisory | REV | Douglas, Washoe | 25 hr |
| Apr 10, 2:52 PM PDT | Wind Advisory | REV | Douglas, Lyon, Storey, Washoe | 29 hr |
| Apr 10, 2:56 PM PDT | Winter Weather Advisory | REV | Douglas, Washoe | 31 hr |
Nearby
Winter Storm Warnings in California, 2010Every winter storm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.